Lake Huron, 2020Marine Thunderstorm Wind in Lake Huron, April 7, 2020
April 7, 2020 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through southern Lake Huron produced a wind gust of 35 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through southern Lake Huron produced a wind gust of 35 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 7, 5:39 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 7, 5:39 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
639 PM EDT Tue Apr 7 2020
.AVIATION...
The passage of a low pressure system and associated warm front
across cntl/srn Lower Mi combined with an influx of warm moist and
unstable air will support numerous thunderstorms this evening. Steep
mid level lapse rates, the degree of instability overhead and a
strong low-mid level wind field suggests strong to severe storms. Hi
res model solutions indicate the thunderstorms now approaching from
the west will undergo some upscale growth/improved organization as
they traverse Se Mi in the 00Z to 04Z time frame. So there is a
potential for more organized storms with high winds to have an
impact on locations from FNT south. The storms will exit east rather
quickly in the 03 to 04Z time frame. This will open the door for
some MVFR based stratus during the overnight/early Wed morning as
post frontal cold air advection undercuts the remnant deep layer
moisture. A push of warmer and drier low level air will advance
across Se Mi in the 14 to 16Z time frame on Wed, effectively eroding
lingering stratus.
For DTW...Based on upstream radar and latest hi res guidance, the
most probable time period for thunderstorms to impact metro will be
between 02Z and 04Z. The current forecast carries some strong winds
with these storms which continues to look reasonable. The warm front
has lifted northeast of metro, increasing the likelihood of surface
based thunderstorms which will make strong wind gusts to the surface
more probable.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet overnight and Wednesday morning.
* High for thunderstorms tonight between 02-04Z.
&&
.PREV DISCUSSION...
Issued at 420 PM EDT Tue Apr 7 2020
DISCUSSION...
A respectable early season severe weather event continues organizing
during the late afternoon and is on track to affect SE Michigan this
evening. Late afternoon satellite imagery and surface observations
indicate breaks in the low clouds along and south of the warm front
that has reached the I-96 corridor and was making a run at I-69 as
of 4 PM. This sets up the target area for surface based storm
initiation from the surface low center over southern Wisconsin
southward along the cold front. The upper level wave also has a
chance to erode the cap eastward along the warm front near the Lake
Michigan shoreline. Surface based activity then merges with ongoing
elevated storms moving into central Lower Michigan. The setup
presents a chance of multiple storm modes capable of the full range
of weather hazards from large hail to damage wind and tornado risk.
Surface temperatures rising into the lower 70s in SW Lower Michigan
are helping to lift surface based CAPE toward 2000 J/kg as mid level
lapse rate reaches 8 C/km. The result is a deep instability profile
with mid level density in the hail growth thermal regime. Hourly
mesoanalysis also indicates a strong effective wind shear profile
near 50 knots along with 0-3 km helicity in excess of 300 m2/s2
along and south of the warm front. These parameters support the full
spectrum of convective modes generally starting out discrete and
then growing rapidly upscale into linear mode while becoming
increasingly forward propagating. Large hail is more likely early on
both in surface based and elevated storms before transitioning to a
damaging wind threat as convection matures. The tornado threat is
higher than usual both in discrete supercells early in the event and
possibly within mesovortex circulations in the line segments and
bows during the mid and late portions of the event which is expected
to end by midnight.
Passage of the system tonight brings weak high pressure behind for
Wednesday. There is not much of a temperature cool-down as light
west wind and afternoon sunshine help return temperatures into the
60s for one more day. Stronger low pressure moving through northern
Ontario sets the stage for another round of showers with a cold
front Wednesday night. This front brings in gusty west wind for
Thursday which carries in colder air to start a period of below
normal temperatures heading into the weekend.
MARINE...
Low pressure moving through the central Great Lakes tonight brings a
pattern of showers and strong to severe thunderstorms as the primary
marine weather concern tonight. High pressure temporarily builds in
from the Plains on Wednesday before additional wet weather arrives
Wednesday night. Low pressure moving across northern Ontario brings
a stronger cold front capable of supporting northwest gales Thursday
into Friday. Below normal temperatures move in with harsh marine
conditions expected until high pressure arrives to start the weekend
on Saturday.
HYDROLOGY...
Numerous showers and thunderstorms will move through southeast
Michigan tonight as the next round of rainfall occurs in an active
early to mid week period. Totals tonight average around a quarter
inch with localized higher amounts around a half inch possible
within any thunderstorms. A cold front sweeps showers and storms
eastward after midnight with a break expected during Wednesday
before the final round of rainfall arrives Wednesday night. Another
cold front supports this activity but without thunderstorms. The
quick hitting front currently favors rainfall totals below a quarter
inch. All told, these amounts are not expected to contribute to
flooding concerns, especially with breaks of time between systems
during Wednesday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Thursday afternoon through Friday morning for
LHZ361>363-462>464.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....SC
DISCUSSION...BT
MARINE.......BT
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 7, 3:23 PM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Tue Apr 7 2020
MIZ047>049-053>055-060>063-068>070-075-076-082-083-080830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Tue Apr 7 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
Thunderstorms capable of severe weather are likely tonight. The
strongest storms will be capable of hail up to golf ball size and
wind gusts near 70 mph along with a higher than normal tornado
threat. The primary window for severe weather is between 8 pm and
midnight. Storm motion will be from northwest to southeast at 30 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty northwest winds are possible Thursday behind a strong cold
front. Wind gusts could exceed 35 mph during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Tue Apr 7 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
Thunderstorms capable of severe weather are likely tonight mainly
south of Saginaw Bay. The strongest storms will be capable of hail
up to golf ball size and wind gusts near 60 knots along with a
higher than normal waterspout threat mainly toward Lake St Clair and
western Lake Erie. The primary window for severe weather is between
8 pm and midnight. Storm motion will be from northwest to southeast
at 30 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Watch is in effect for Thursday and Friday. Strong northwest
winds are possible behind a cold front with gales possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
BT
In the hours before
Special weather statement, Apr 7, 6:41 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
741 PM EDT Tue Apr 7 2020
MIZ060-061-068-069-080045-
Livingston-Shiawassee-Genesee-Oakland-
741 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT OAKLAND...SOUTHERN SHIAWASSEE...
SOUTHERN GENESEE AND NORTHEASTERN LIVINGSTON COUNTIES...
At 740 PM EDT, a strong thunderstorm was located over Bancroft, or
near Durand, moving east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Durand around 745 PM EDT.
Cohoctah, Byron and Gaines around 750 PM EDT.
Fenton, Linden and Lake Fenton around 800 PM EDT.
Holly around 805 PM EDT.
Ortonville around 815 PM EDT.
Clarkston around 820 PM EDT.
Oxford around 825 PM EDT.
Pontiac around 830 PM EDT.
Other locations impacted by this storm include Rochester Hills, Keego
Harbor, Lakeville, Waterford, Davisburg, Rankin, Holly State
Recreation Area, Rose Center, Lake Orion and Sylvan Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4302 8435 4292 8346 4288 8345 4289 8317
4288 8310 4252 8308 4286 8435
TIME...MOT...LOC 2340Z 285DEG 49KT 4288 8410
RBPLocal storm report, Apr 7, 6:44 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
744 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 ESE EDENVILLE 43.78N 84.33W
04/07/2020 E1.75 INCH MIDLAND MI TRAINED SPOTTER
&&
AARNOLDLocal storm report, Apr 7, 7:30 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
830 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 5 NNE BOMBAY 43.81N 84.23W
04/07/2020 M0.50 INCH MIDLAND MI PUBLIC
REPORT NEAR SAIKO ROAD AND N JEFFERSON ROAD.
&&
AARNOLDLocal storm report, Apr 7, 7:48 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 4 NE LAPEER 43.09N 83.27W
04/07/2020 M1.00 INCH LAPEER MI TRAINED SPOTTER
REPORT ALONG SLATER ROAD.
&&
AARNOLDLocal storm report, Apr 7, 8:07 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
907 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 10 N LAPEER 43.19N 83.32W
04/07/2020 E1.50 INCH LAPEER MI PUBLIC
QUARTER TO PING PONG BALL SIZE HAIL. TIME BASED ON RADAR.
&&
AARNOLDLocal storm report, Apr 7, 8:10 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
910 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL AVOCA 43.06N 82.69W
04/07/2020 E1.00 INCH ST. CLAIR MI TRAINED SPOTTER
&&
SCMarine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border
- When
- April 7, 8:12 PM EST
- Where
- Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 3.55 mi SSE of Lakeport
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.070, -82.463
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, April 7 to 8, 20201 death · 5 injured · $150,000 · 1 in hail · 20 events
- Tornadoes and Hail in Pennsylvania, April 7 to 8, 2020$993,000 · EF1 · 89 events
- Flash Flooding and Hail in West Virginia, April 7 to 10, 2020$1.2 million · 1.75 in hail · 90 events
- Tornadoes and Hail in Ohio, April 7, 2020$580,000 · EF1 · 49 events
- Hail in Michigan, April 7, 2020$2.8 million · 2 in hail · 13 events
- Tornado and Flooding in Ohio, April 7 to 9, 2020$240,000 · EF1 · 28 events
- Tornadoes and Hail in Ohio, April 7 to 8, 2020$116,000 · EF1 · 23 events
- Hail in Iowa, April 7, 20202.75 in hail · 73 events
- Hail in Illinois, April 7, 2020$30,000 · 3 in hail · 32 events
- Damaging Winds in Pennsylvania, April 7 to 8, 2020$70,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Maryland, April 7 to 8, 2020$69,000 · 1 in hail · 12 events
- Damaging Winds in West Virginia, April 7, 2020$64,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878448.